Alert archive / Texas / Coastal Flood Statements in 2016

Coastal Flood Statement 5, NWS Brownsville, TX

October 21, 2016Kenedy County, Texas

NWS Brownsville, TX issued this coastal flood statement at Oct 21, 2016, 12:43 PM CDT for Kenedy County, Texas. It took effect at Oct 21, 2016, 6:00 PM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Oct 21, 2016, 12:43 PM CDT (17:43 UTC)
In effect from
Oct 21, 2016, 6:00 PM CDT
Expired
Oct 22, 2016, 3:49 AM CDT
In force
10 hr
Issued by
NWS Brownsville, TX

County Kenedy County, TX

The radar

The Corpus Christi radar (KCRP), 96 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 5.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2016-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2016-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1389 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

891 
WHUS44 KBRO 211743
CFWBRO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1243 PM CDT FRI OCT 21 2016

...MINOR TIDAL RUN UP EXPECTED ALONG THE LOWER TEXAS COAST THIS
EVENING THROUGH EARLY SATURDAY...

.MODERATE NORTHEASTERLY WINDS AND ELEVATED SWELLS BEHIND A COLD
FRONT COMBINED WITH HIGH TIDE WILL RESULT IN HAZARDOUS CONDITIONS
ON AREA BEACHES.

TXZ251-256-257-220145-
/O.NEW.KBRO.CF.S.0005.161021T2300Z-161022T1100Z/
KENEDY-COASTAL WILLACY-COASTAL CAMERON-
1243 PM CDT FRI OCT 21 2016

...MINOR TIDAL RUN UP APPROACHING THE DUNES ON AREA BEACHES THIS
EVENING THROUGH 6 AM SATURDAY...

* COASTAL FLOODING...WATER WILL RUN UP TO THE BASE OF THE DUNES
  BEGINNING AROUND SUNSET AS HIGH SEAS COMBINE WITH THE
  ASTRONOMICAL HIGH TIDE...WHICH WILL OCCUR AT 11 PM.

* TIMING...TIDES WILL BE AT OR JUST BELOW THE DUNE LINE STARTING
  THIS EVENING. PEAK PERIOD WILL BE AROUND 11 PM TONIGHT AND WILL
  SLOWLY SUBSIDE THROUGH THE EARLY MORNING HOURS.

* IMPACTS...WATER LEVELS WILL REACH THE DUNE LINE OR COVER NARROW
  BEACHES COMPLETELY...WHICH WILL RESULT IN DIFFICULT OR
  IMPOSSIBLE DRIVING CONDITIONS. WATER WILL ALSO REACH UMBRELLAS
  AND TRASH CANS THAT HAVE NOT BEEN MOVED BACK TOWARD THE DUNES.

$$

BIRCHFIELD/CASTILLO
2 follow-up statements
407 
WHUS44 KBRO 220212 
CFWBRO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
912 PM CDT FRI OCT 21 2016

...MINOR TIDAL RUN UP EXPECTED ALONG THE LOWER TEXAS COAST TONIGHT
THROUGH EARLY SATURDAY...

.MODERATE NORTHEASTERLY WINDS AND ELEVATED SWELLS BEHIND A COLD
FRONT COMBINED WITH HIGH TIDE WILL RESULT IN HAZARDOUS CONDITIONS
ON AREA BEACHES.

TXZ251-256-257-221100-
/O.CON.KBRO.CF.S.0005.000000T0000Z-161022T1100Z/
KENEDY-COASTAL WILLACY-COASTAL CAMERON-
912 PM CDT FRI OCT 21 2016

...MINOR TIDAL RUN UP APPROACHING THE DUNES ON AREA BEACHES
TONIGHT THROUGH 6 AM SATURDAY......

* COASTAL FLOODING...WATER WILL RUN UP TO THE BASE OF THE DUNES 
  BEGINNING AROUND SUNSET AS HIGH SEAS COMBINE WITH THE 
  ASTRONOMICAL HIGH TIDE...WHICH WILL OCCUR AT 11 PM. 

* TIMING...TIDES WILL BE AT OR JUST BELOW THE DUNE LINE STARTING 
  THIS EVENING. PEAK PERIOD WILL BE AROUND 11 PM TONIGHT AND 
  WILL SLOWLY SUBSIDE THROUGH THE EARLY MORNING HOURS. 

* IMPACTS...WATER LEVELS WILL REACH THE DUNE LINE OR COVER 
  NARROW BEACHES COMPLETELY...WHICH WILL RESULT IN DIFFICULT OR 
  IMPOSSIBLE DRIVING CONDITIONS. WATER WILL ALSO REACH UMBRELLAS 
  AND TRASH CANS THAT HAVE NOT BEEN MOVED BACK TOWARD THE DUNES. 

$$


69/60
097 
WHUS44 KBRO 220849
CFWBRO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
349 AM CDT SAT OCT 22 2016

...TIDAL OVERWASH EASING...

.WITH HIGH TIDE OCCURRING AT MIDNIGHT, WINDS HAVING LOWERED
OVERNIGHT AND SEAS CONTINUING TO SUBSIDE THIS MORNING THE 
THREAT FOR TIDAL OVERWASH HAS ENDED.

TXZ251-256-257-221000-
/O.CAN.KBRO.CF.S.0005.000000T0000Z-161022T1100Z/
KENEDY-COASTAL WILLACY-COASTAL CAMERON-
349 AM CDT SAT OCT 22 2016

WINDS AND SEAS HAVE LOWERED SUFFICIENTLY TO KEEP SURF FROM RUNNING
UP THE BEACH. 



$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this coastal flood statement went out at Oct 21, 6:26 AM CDT, 6 hours 17 minutes earlier.

Area forecast discussion, Oct 21, 6:26 AM CDT, 6 hours 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service BROWNSVILLE TX
626 AM CDT Fri Oct 21 2016

.DISCUSSION...Showers continue to move steadily southward with the
front which is well south of the Rio Grande. Latest HRRR has
trended with all showers remaining south of the river this
morning so have decided to drop the mention of the showers. Will
hang on to the clouds with slow clearing in the Valley.
Temperatures will be tricky with not much cold air advection
developing as of this time so confidence is low for the RGV to
see only the lower 80s. zones out soon.

&&

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...The cold front along with showers and thunderstorms
are well south of the three regional airports. Any MVFR cigs will
be right along the Rio Grande River for the next few hours with
general VFR conditions anticipated for all areas the rest of the
day. VFR cigs will be slow to erode especially across the south
with drier air mixing to the surface and breaking up the overcast
this afternoon. Stronger north-northwest winds gusting 20-25
knots, mainly near the coast, to gradually become north-northeast
this evening and lower considerably.

&&

.PREV DISCUSSION... /issued 452 AM CDT Fri Oct 21 2016/

SHORT TERM (Today through Saturday):
Finally the cold front has passed through Deep South Texas and is
currently clearing the mouth of Rio Grande. The front is losing
some of its punch as the mid level trough over the central
portions of the country quickly moves east but, high pressure will
be building southward allowing for a fresh northerly wind and
drier and cooler air to overspread the CWA as expected. No more
100 degree days (this week) at Mcallen, that makes 90 so far this
year, with at least a 15 to 20 degree cool down in the west and 10
degrees in the east. Scattered showers and isolated thunderstorms
along the leading edge of the front will continue to drift south
with front with only a small chance of additional rain across the
lower valley this morning. Models continue to indicated the
baroclinic zone in the vicinity of the lower valley maintaining a
slight chance of rain through at least mid morning and a slow
clearing of clouds this afternoon.

Surface ridging makes its farthest southern approach spreading along
the coastal bend and the coastal plains tonight before tracking east
Saturday. Clear skies and light northerly winds most locations
tonight allow temperatures to drop into the 50s most locations with
lower 60s across the Lower Valley and along the immediate coast
as some patchy cloudiness and slightly higher winds hang in.

As mentioned surface ridge shifts east with surface winds already
returning from the east by the afternoon. Drier air aloft to mix
through any remaining surface moisture with a fairly dry and clear
and  mild day after the nice cool morning. One concern is across the
Lower Valley where the NAM, more than the GFS, show an increase in
low level moisture which might lead to increasing clouds in the
afternoon. Confidence in an mostly cloudy afternoon is low so will
continue with mostly sunny to partly cloudy.

LONG TERM (Saturday Night through Thursday): Surface ridge
continues to sweep off into the southeastern us over the weekend,
with southeasterly flow returning by Sunday morning. Best moisture
reaches region Monday and Tuesday, in decent timing with the
adjustment of the H5 ridge aloft out of the region. Will continue
to indicate a small chance for showers Monday and Tuesday, but
chances remain thin with the lack of a substantial surface forcing
mechanism. By Wednesday, the next upper ridge shifts into the
region from the west, introducing more dry air aloft and
increasing subsidence. The latter half of the week will be similar
to earlier this week, with ample moisture trapped in the lowest
few thousand feet. This will bring daytime CU field through the
afternoons, with a minimal chance for a shower or two if the
seabreeze can get organized enough. Otherwise temperatures will
remain slightly above normal, reaching the upper 80s to lower 90s
each afternoon, while lows fall into the upper 60s to around 70.

MARINE:
Now through Friday: Winds are peaking this morning as the
pressure gradient is reaching its peak behind the front. Seas will
continue to build also peaking by mid morning. As high pressure
builds along the coastal bend by this evening a gradual lowering
of the northerly winds is expected. Small craft advisory
conditions persist much of the day with winds lowering over the
Laguna around mid day and offshore this evening. Higher seas may
linger through the overnight period with a possible extension of
the SCA. Much improved conditions Saturday as high pressure
spreads east and weakens.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  79  64  83  70 /  10   0   0  10
BROWNSVILLE          81  63  85  68 /  10   0   0  10
HARLINGEN            81  58  84  65 /  10   0   0  10
MCALLEN              82  59  87  66 /  10   0   0  10
RIO GRANDE CITY      82  56  86  64 /  10   0   0   0
SOUTH PADRE ISLAND   80  70  82  73 /  10   0   0  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory for winds until 4 PM CDT this afternoon for
     GMZ130-132-135.

     Small Craft Advisory until 7 PM CDT this evening for GMZ150-155-
     170-175.

&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

59...short term
64...long term
Hazardous weather outlook, Oct 21, 4:44 AM CDT, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
444 AM CDT FRI OCT 21 2016

TXZ248>257-220945-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
444 AM CDT FRI OCT 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN ELEVATED RISK OF RIP CURRENTS IS EXPECTED OVER THE WEEKEND AND
MUCH OF NEXT WEEK DUE TO DEVELOPING  LONG PERIOD EASTERLY SWELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-220945-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
444 AM CDT FRI OCT 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORIES ARE POSTED FOR THE LAGUNA MADRE FOR WINDS
UNTIL 4 PM AND OVER THE OFFSHORE WATERS UNTIL 7 PM. SMALL CRAFT
ADVISORIES MAY BE NEEDED FOR SEAS OVER THE OFFSHORE WATERS
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 7:20 PM CDTAreal Flood AdvisoryBROHidalgo, Starr85 min

Nearby

Coastal Flood Statements in Texas, 2016Every coastal flood statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.